Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 314, NWS Jackson, MS

July 15, 2002Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2002, 3:17 PM CDT for Marion County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2002, 3:17 PM CDT (20:17 UTC)
Expired
Jul 15, 2002, 3:55 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2201 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS54 KJAN 152017
SVRJAN
MSC091-152055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT MON JUL 15 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 355 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM ABOUT 2 MILES SOUTH OF   COLUMBIA...MOVING 
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL
  AFFECT COLUMBIA...IMPROVE...AND LAMPTON THROUGH 355 PM.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3124 8997 3111 8982 3123 8965 3144 8965

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 15, 2:45 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT MON JUL 15 2002

FIRST CONCERN WILL BE WITH THE CONVECTION FOR THE REST OF TODAY.
FOCUS THEN SHIFTS TO A DRIER PERIOD THROUGH MID WEEK.

GREATEST INSTABILITY WILL EXIST ALONG AND SOUTH OF I-20 AND EAST OF
I-55 THROUGH THE REST OF TODAY. A COMPLEX OF THUNDERSTORMS IS
CURRENTLY MOVING INTO THAT REGION AND SHOULD CONTINUE ITS EASTWARD
PROGRESS. FIRST PERIOD POPS WILL DRAMATICALLY FOLLOW RADAR TRENDS AT
ISSUANCE TIME. ALL OF THIS ACTIVITY WILL DIMINISH WITH THE LOSS OF
DAYTIME HEATING...THUS HAVE INCLUDED A EVENING AND OVERNIGHT PERIOD
TO REFLECT THOSE TRENDS.

UPPER RIDGE STARTS BUILDING IN FROM THE SE ON TUE AS MENTIONED IN
PREVIOUS FORECASTS. OUR PESKY UPPER CIRCULATION WILL GET SQUEEZED AS
THIS RIDGE MOVES IN. A LARGE PIECE OF THIS LOW WILL SHIFT INTO
TX...WHILE THE REST OF IT SHIFTS NORTHWARD. BEST MOISTURE...
INSTABILITY WILL REMAIN TO THE WEST AND NORTH. WITH ALL OF THIS...A
MUCH DRIER FORECAST THROUGH THU WILL BE ON TAP. WILL NOT TOTALLY
REMOVE POPS...AND WILL HAVE TO MENTION AT LEAST 10/20 PERCENT
THROUGH THU. ETA TRIES TO INDICATE THAT WE WILL MIX SFC DEW PTS TO
THE LOWER 60S ON WED/THU. FEEL THIS IS NOT BEING HANDLED VERY
WELL...AS THERE IS QUIET A BIT OF GROUND MOISTURE AVAILABLE FOR SFC
DEW PTS TO REMAIN IN THE 68 TO 71 RANGE. THIS SFC MOISTURE COMBINED
WITH TEMPS IN THE MID 90S...SHOULD ALLOW FOR ISOLATED ACTIVITY.

RIDGE WEAKENS FOR FRI AS A WEAK TROUGH MOVES IN FROM THE NW. THIS
SHOULD ALLOW FOR SLIGHTLY BETTER RAIN CHANCES FRI/SAT...THUS HAVE
MENTIONED SCT TSRAS. BY SUN...TROUGH WANTS TO LIFT NORTH AGAIN AS A
WEAK RIDGE MAKES A COMEBACK. WILL MENTION ISOLATED CHANCES SUN/MON.

JAN 72/92/73/95/73 ?20-
MEI 71/93/71/95/71 820-

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36

In the hours before

Special weather statement, Jul 15, 1:58 PM CDT, 1 hour 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CDT MON JUL 15 2002

...THUNDERSTORMS...
NUMEROUS THUNDERSTORMS WILL DEVELOP OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND CONTINUE THROUGH THIS EVENING.  HEAVY RAIN AND WIND
GUSTS TO 40 MPH WILL BE POSSIBLE ACROSS THE AREA. ISOLATED SEVERE
STORMS WILL BE POSSIBLE  ALONG AND SOUTH OF INTERSTATE 20. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...DAMAGING
WIND GUSTS TO 60 MPH AND DANGEROUS LIGHTNING. MOST OF THE
ACTIVITY SHOULD DIMINISH AROUND 10 PM.

AFTERNOON HEATING COMBINED WITH A VERY MOIST AND UNSTABLE
ATMOSPHERE WILL LEAD TO THUNDERSTORMS THIS AFTERNOON. AN UPPER
LEVEL DISTURBANCE  AND INSTABILITY WILL MAINTAIN THESE STORMS
THROUGH THIS EVENING. MOISTURE AND INSTABILITY ARE GREATEST OVER
CENTRAL AND SOUTH MISSISSIPPI...WHERE ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS TO 60 MPH...VERY
HEAVY RAIN AND DANGEROUS LIGHTNING...CAN BE EXPECTED WITH ANY
SEVERE STORMS THAT MAY DEVELOP.

WITH PLENTY OF MOISTURE FLOWING INTO THE AREA...HEAVY RAIN WILL
ALSO BE POSSIBLE. RAINFALL AMOUNTS WILL RANGE FROM ONE TO TWO
INCHES...WITH ISOLATED AMOUNTS NEAR 3 INCHES. PONDING OF WATER ON
ROADWAYS...DITCHES AND CULVERTS MAY OCCUR. MOTORISTS SHOULD
EXERCISE CAUTION AND AVOID AREAS WHERE WATER COVERS THE ROAD.

THE ACTIVATION OF HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:13 PM CDTSevere Thunderstorm WarningJANJefferson37 min
Jul 15, 2:05 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.